Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Wilmington, NC
NWS Wilmington, NC issued this special weather statement at Sep 30, 2021, 8:17 PM EDT for Columbus County, North Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 30, 2021, 8:17 PM EDT (00:17 UTC)
- Expired
- Sep 30, 2021, 8:45 PM EDT
- In force
- 28 min
- Issued by
- NWS Wilmington, NC
- Hail
- 0.25 in
- Wind
- 30
County Columbus County, NC
The radar
The Wilmington radar (KLTX), 57 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 280 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1307 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
883
WWUS82 KILM 010017
SPSILM
Special Weather Statement
National Weather Service Wilmington NC
817 PM EDT Thu Sep 30 2021
NCZ087-099-010045-
Robeson NC-Columbus NC-
817 PM EDT Thu Sep 30 2021
...A strong thunderstorm will impact portions of south central
Robeson and northwestern Columbus Counties through 845 PM EDT...
At 816 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fair Bluff, or 14 miles west of Whiteville, moving south at 15 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Chadbourn, Fair Bluff, Williams, Cherry Grove, Clarendon and Cerro
Gordo.
This includes US Route 74 between mile markers 381 and 386.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Funnel
clouds are also possible with this storm. Seek a safe shelter inside
a building.
&&
LAT...LON 3438 7882 3420 7874 3421 7897 3429 7906
3441 7903
TIME...MOT...LOC 0016Z 007DEG 12KT 3431 7895
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
$$
IGBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Sep 30, 8:13 PM EDT, 4 minutes earlier.
Area forecast discussion, Sep 30, 8:13 PM EDT, 4 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 813 PM EDT Thu Sep 30 2021 .SYNOPSIS... An old frontal boundary will sink slowly south tonight. High pressure takes over Friday through the weekend, wiping out rain chances in favor of more sunshine. Rain chances return by the beginning of next week, increasing as the week goes on. && .UPDATE... Convection slipping SE off the NE SC coast while convection more elevated in nature was moving in from the NW aided by impulses aloft seen in several vapor channels. The only adjustment was slight re-distribution of POP to account for radar trends, overall isolated in coverage. The clearing late, and ample low level moisture will lead to fog and stratus patches into early Friday, mainly inland and away from the onshore breezes, and in places that received rain, a few spots over 3/4 inch tonight. && .NEAR TERM /THROUGH FRIDAY NIGHT/... Weak front remains across the area, aiding in the development of isolated showers popping up. Isolated showers still in the forecast through sunset, with subsidence and dry air aloft inhibiting shower longevity. Boundary stays across the area tonight, likely near the NC/SC border, though will become shallower as mid level ridging continues to build in from the NW. Although there will be plenty of high clouds, they are not expected to be thick enough to hinder patchy fog and low cloud development inland early tomorrow morning. High pressure becomes centered overhead tomorrow, with enough low level moisture for scattered diurnal clouds. What is left of the lingering boundary appears to dissipate during the day Friday. Low temps tonight in the low 60s across SE NC and near 65 for NE SC. High temps around 82-84 degrees Friday, with min temps in the low 60s Friday night. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... Quiet short term forecast period. Weak upper ridge peaks over the forecast area Saturday, while high pressure at the surface moves east towards the Atlantic. This causes southerly return flow, modifying high temperatures over the weekend into the mid 80s. This increases moisture a little more by Sunday, but is likely to only manifest in cumulus clouds and no rain chances. Lows in the mid 60s. Wouldn't be surprised to see some patchy fog each morning, on account of light winds and low-level moisture. Swells from Hurricane Sam continue to usher into local waters throughout the weekend, bringing a high risk of dangerous rip currents at all area beaches. Keep an eye on the surf forecast at weather.gov/beach/ilm. && .LONG TERM /MONDAY THROUGH THURSDAY/... Seeing more agreement in guidance this forecast period, as an upper low from the upper Midwest/Great Lakes region cuts off and sinks southward near the Mississippi River Valley by the middle of next week. This pushes a cold front through the Southeast and mid- Atlantic states, though the forward progress seems to have slowed down a bit from yesterday. Have backed off the rain chances for Monday, on account of the slower trend of the front, while guidance continues to show a dry layer generally from 700-500mb. Kept in a chance of showers for the extreme northwestern portions of the forecast area (parts of Marlboro and Darlington Counties, SC), with chances quickly lowering to the east. Tuesday and Wednesday again see the highest rain and thunderstorm chances as the front approaches, with Wednesday appearing to be the peak of the activity. It's too early to tell at this point, but a few CAPE parameters are creeping up to 1000-1500J/kg, while bulk shear could be clocking in or above 30kts. In spite of this, upper low and associated jet streaks appear to be too far west to cause legitimate concern at this time. If anything, if this trend continues, there's a world where this lowers some of the rain and storm chances. That said, surging southerly flow brings precipitable water to 2.00+ inches by Tuesday, and with lift from the cold front, confidence is increasing on showers and storms. High temperatures hit the mid 80s Monday, while clouds and rain knock down the highs to near 80 Tuesday through Thursday. Lows linger in the mid 60s. Lingering swells from Hurricane Sam still play a role in the earlier portion of this period, continuing the dangerous rip currents for the local beaches. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... Isolated 3sm in SHRA through 03z, then SKC. Areas of fog and mist aft 8z through 1230z, then VFR with SCT-BKN040, wind E-SE less than 9 knots. Drying will prevent deep convection Friday. Extended Outlook...Mainly VFR. && .MARINE... Through Friday Night...Lingering boundary across the area tonight will dissipate tomorrow as high pressure becomes centered overhead. Easterly winds less than 10 kts tonight increase to 10-15 kts during the day Friday. Seas continue in the 2-3 ft range, predominantly swell from Hurricane Sam with wind chop mixed in. Sam swell begins to increase in earnest Friday night with 4 footers appearing in outer coastal waters by early Saturday morning. Saturday through Monday...Easterly flow at 5-10kts Saturday morning transitions to SSW flow at similar speeds by Saturday afternoon, as surface high pressure pushes offshore, setting up return flow. This pattern continues through the rest of the period. All eyes are on Hurricane Sam, as it delivers 3-4ft waves at the coast, and 4-5ft waves out 20nm from shore on Saturday, with dominant wave periods clocking in at 15-17 seconds. Wave heights start to level off Saturday night, bringing 2-3ft waves at the coast and 3-4ft waves away from shore by Sunday. Waves eventually settle to 2-3ft everywhere by Monday, but wave periods remain elevated, coming in at 11-14 seconds. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && UPDATE...8 NEAR TERM...VAO SHORT TERM...IGB LONG TERM...IGB AVIATION...8 MARINE...IGB/VAO
Hazardous weather outlook, Sep 30, 3:22 PM EDT, 4 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 322 PM EDT Thu Sep 30 2021 AMZ250-252-254-256-NCZ087-096-099-105-107-109-SCZ017-023-024-032-033- 039-055-058-059-011930- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm-Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 322 PM EDT Thu Sep 30 2021 This Hazardous Weather Outlook is for the adjacent Coastal Waters, southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-110-SCZ054-056-011930- Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- Coastal Georgetown- 322 PM EDT Thu Sep 30 2021 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Increased rip current activity possible Friday. Strong rip currents and rough surf likely this weekend, particularly for E and SE facing beaches, due to long period swells from Hurricane Sam. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 30, 6:04 PM EDT, 2 hours 13 minutes before
Special Weather Statement National Weather Service Wilmington NC 604 PM EDT Thu Sep 30 2021 SCZ054>056-058-302230- Coastal Georgetown SC-Coastal Horry SC-Inland Georgetown SC- Central Horry SC- 604 PM EDT Thu Sep 30 2021 ...A strong thunderstorm will impact portions of northeastern Georgetown and southwestern Horry Counties through 630 PM EDT... At 603 PM EDT, Doppler radar was tracking a strong thunderstorm over Bucksport, or 8 miles west of Socastee, moving south at 15 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Murrells Inlet, Yauhannah and Bucksport. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3373 7916 3372 7909 3356 7906 3357 7924 TIME...MOT...LOC 2203Z 008DEG 12KT 3368 7915 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH IGB
Special weather statement, Sep 30, 6:30 PM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Wilmington NC
630 PM EDT Thu Sep 30 2021
SCZ055-056-302300-
Coastal Georgetown SC-Inland Georgetown SC-
630 PM EDT Thu Sep 30 2021
...A strong thunderstorm will impact portions of south central
Georgetown County through 700 PM EDT...
At 630 PM EDT, Doppler radar was tracking a strong thunderstorm near
North Santee, or 10 miles southwest of Georgetown, moving south at 15
mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
North Santee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3318 7940 3321 7943 3322 7946 3323 7945
3323 7946 3324 7946 3323 7947 3324 7947
3324 7948 3325 7948 3324 7949 3324 7951
3332 7946 3332 7938 3315 7933 3315 7935
TIME...MOT...LOC 2230Z 008DEG 12KT 3326 7944
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
IGBSpecial weather statement, Sep 30, 7:07 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Wilmington NC
707 PM EDT Thu Sep 30 2021
SCZ056-302330-
Coastal Georgetown SC-
707 PM EDT Thu Sep 30 2021
...A strong thunderstorm will impact portions of east central
Georgetown County through 730 PM EDT...
At 706 PM EDT, Doppler radar was tracking a strong thunderstorm over
Litchfield Beach, or near Pawleys Island, moving south at 15 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
DeBordieu Colony, Pawleys Island and Litchfield Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3330 7926 3351 7921 3352 7908 3349 7907
3346 7910 3339 7915 3335 7915 3329 7917
TIME...MOT...LOC 2306Z 008DEG 12KT 3348 7913
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
IGBSpecial weather statement, Sep 30, 7:30 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Wilmington NC
730 PM EDT Thu Sep 30 2021
SCZ056-010000-
Coastal Georgetown SC-
730 PM EDT Thu Sep 30 2021
...A strong thunderstorm will impact portions of east central
Georgetown County through 800 PM EDT...
At 730 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pawleys Island, moving south at 15 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
DeBordieu Colony, Pawleys Island and Litchfield Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3334 7924 3348 7920 3348 7909 3339 7915
3335 7915 3333 7916
TIME...MOT...LOC 2330Z 008DEG 12KT 3343 7915
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
IGBSpecial weather statement, Sep 30, 7:39 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Wilmington NC
739 PM EDT Thu Sep 30 2021
NCZ087-099-010015-
Robeson NC-Columbus NC-
739 PM EDT Thu Sep 30 2021
...A strong thunderstorm will impact portions of southeastern Robeson
and northwestern Columbus Counties through 815 PM EDT...
At 739 PM EDT, Doppler radar was tracking a strong thunderstorm over
Boardman, or 12 miles south of Lumberton, moving south at 10 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Fair Bluff, Boardman, Barnesville, Proctorville and Orrum.
This includes US Route 74 between mile markers 371 and 378.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3435 7887 3429 7906 3433 7910 3448 7904
3449 7898
TIME...MOT...LOC 2339Z 345DEG 9KT 3445 7900
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
IGBSpecial weather statement, Sep 30, 8:17 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wilmington NC
817 PM EDT Thu Sep 30 2021
NCZ087-099-010045-
Robeson NC-Columbus NC-
817 PM EDT Thu Sep 30 2021
...A strong thunderstorm will impact portions of south central
Robeson and northwestern Columbus Counties through 845 PM EDT...
At 816 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fair Bluff, or 14 miles west of Whiteville, moving south at 15 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Chadbourn, Fair Bluff, Williams, Cherry Grove, Clarendon and Cerro
Gordo.
This includes US Route 74 between mile markers 381 and 386.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Funnel
clouds are also possible with this storm. Seek a safe shelter inside
a building.
&&
LAT...LON 3438 7882 3420 7874 3421 7897 3429 7906
3441 7903
TIME...MOT...LOC 0016Z 007DEG 12KT 3431 7895
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
IGBThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 4:34 AM EDT | Beach Hazards Statement | ILM | New Hanover, Pender | 25 hr |
| Oct 1, 5:51 PM EDT | Rip Current Statement | ILM | New Hanover, Pender | 50 hr |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.